Alabama, 2019

Damaging Winds in Alabama, February 23, 2019

February 23, 2019 · NWS HUN · 6 events in 3 counties and zones

Place holder...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Place holder...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 23, 2:01 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 23, 2:01 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CST Sat Feb 23 2019

.NEAR TERM...(Tonight)
Issued at 200 PM CST Sat Feb 23 2019

A crazy day continues weatherwise. Luckily we had a small break from
the more concentrated heavier rainfall we have had over the past
several days this morning. However, a line of showers and
thunderstorms has been moving east from eastern Arkansas into western
Mississippi. Ahead of this line, clouds have broken up some near a
warm front that has moved just north of Tupelo into western
Tennessee. Strong advection of much warmer and more moist air along
with some sunshine has allowed temperatures to climb into the lower
70s with dewpoints in the upper 60s. This has created between 1000
and 3000 J/KG of surface based CAPE in that area. Further east in
northern Alabama, this advection has not been quite as strong and
cloud cover a bit more entrenched. So surface based CAPE values have
only climbed to between 500 and 1000 J/KG at this time. Strong values
of bulk shear, helicity, and steep mid level lapse rates are all in
place over these areas ahead of the approaching line of developing
storms. Thus, a tornado watch was issue west of Alabama for
Mississippi and western Tennessee, eastern Arkansas, and northeastern
Louisiana through 8 PM.

Some scattered showers and thunderstorms have also developed ahead
of that near the AL/MS border. Over northwestern Alabama, between
some insolation and strong warm/moist air advection surface and
elevated instability should continue to increase west of I-65. Expect
mainly scattered showers and thunderstorms to continue to develop
over the next few hours. Believe stronger to severe thunderstorm
development may hold off until around 2 or 3 pm, when stronger
low level forcing occurs and better instability is in place. Any
discrete storms that do form over the next few hours ahead of the
line will need to be watch closely for tornadoes. Expect the watch to
be extended eastward sometime between 3 and 6 PM. This will mainly
depend on how quickly any scattered thunderstorm activity really gets
going. Likely would be a tornado watch. Given all the other
parameters in place, large hail and damaging winds will be possible
this afternoon and evening as this consolidating line of
thunderstorms pushes east across the area through midnight or just
afterwards.

Based on observational, satellite imagery, and model guidance: the
line of thunderstorms ahead of the front should move very quickly
aided by a strong southwesterly to westerly mean flow ahead of this
storm system. Another round of heavy rainfall between 1 and 2 inches
with locally higher amounts near 3 inches is expected late this
afternoon through tonight with this activity. The main dynamics with
this system do lift northeast late this evening into the overnight
hours with this system. This should keep the heaviest rainfall will
mainly be in northwestern Alabama into southern middle Tennessee and
the worst of the severe weather potential near that area as well.

.SHORT TERM...(Sunday through Monday)
Issued at 200 PM CST Sat Feb 23 2019

Finally, a break from the wet weather still holds in model guidance
on Sunday onward through Monday. Cooler and drier air will move into
the area during this period. Highs will drop into the 50s and lows
into the 30s under sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 200 PM CST Sat Feb 23 2019

This dry and sunny trend will continue through Tuesday. Models are
continuing to have a hard time handling weak upper level disturbance
that move through a modifying zonal flow and precipitation associated
with it Tuesday night through next weekend. For now kept with
blended model output with a slight warming trend and isolated to
widely scattered showers off and on during that period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Feb 23 2019

LIFR cigs (~400 ft) will persist at KMSL while IFR cigs (~600 ft)
will persist at KHSV through 22Z. A warm front will lift north of the
area during the early afternoon, with some improvement to the cigs
expected by 22Z, though cigs will still remain around 1500 ft. A cold
front will push through the region late tonight, with showers and
thunderstorms moving across the region ahead of the front. The bulk
of this activity should reach KMSL between 01Z and 03Z and KHSV
between 03Z and 05Z. These storms will produce gusty winds and the
potential for severe hail. Isolated storms are possible ahead of
this, and have introduced -TSRA at KMSL by 22Z and KHSV by 01Z.
Timing is uncertain, so amendments may become necessary later in the
afternoon. Storms will end between 03Z and 05Z, with conditions
quickly improving at the terminals as the cold front moves through
the region. Outside of thunderstorms, winds will remain gusty through
the day and into the morning hours on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 3:33 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
333 PM CST Sat Feb 23 2019

ALZ001>010-016-TNZ076-096-097-241245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
333 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will continue to move northeast across the
area this afternoon. Some of these storms could be strong to severe
producing damaging winds, large hail, or tornadoes.

A line of showers and embedded thunderstorms will also push east
ahead of an approaching cold front into the early evening hours
before traversing east across northern Alabama overnight. A severe
thunderstorm threat will continue with this line of storms, before it
weakens towards midnight as it exits into Georgia. Damaaging winds,
large hail, and embedded tornadoes will remain possible with this
line. A tornado watch is in effect for much of the area until 10 PM
CST!

With the ground saturated, any additional rainfall will runoff and
contribute to flooding and flash flooding. Localized flash flooding
along with continued river flooding is possible through the overnight
hours with an additional 1 to 3 inches of rainfall possible. Please
consult the Flash Flood Watch and/or warnings for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A probability of widespread hazardous weather is low.

Runoff from recent heavy rains will result in water levels in many
area streams and rivers elevated or in flood stage. Please consult
hydrological products and flood statements for more information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 3:05 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CST SAT FEB 23 2019

ALZ016-232145-
Cullman AL-
305 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CST...

At 304 PM CST, Doppler radar was tracking a strengthening
thunderstorm near Carbon Hill, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel, Battleground and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3424 8711 3432 8702 3431 8700
      3412 8680 3394 8710
TIME...MOT...LOC 2104Z 229DEG 37KT 3387 8742

BCC
Special weather statement, Feb 23, 3:15 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CST SAT FEB 23 2019

ALZ004-007-016-232145-
Lawrence AL-Morgan AL-Cullman AL-
315 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Speake, Neel,
Massey, Basham and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 8711 3430 8729 3465 8703 3459 8693
      3458 8690 3449 8673 3418 8711
TIME...MOT...LOC 2114Z 219DEG 38KT 3427 8718

BCC

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
February 23, 5:30 PM CST
Where
Colbert County, 2.15 mi SSE of Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.620, -87.620

Trees were knocked down on Osborn Hill Road and Vandiver Hollow Road. Time estimated by radar.

Thunderstorm Wind, Cullman

When
February 23, 7:56 PM CST
Where
Cullman County, 5.33 mi ENE of Arkadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.937, -86.889

Trees were knocked down along Highway 91 in Colony.

Funnel Cloud, Cullman

When
February 23, 8:02 PM CST
Where
Cullman County, 4.52 mi ESE of Bremen
Reported by
Public
Coordinates
33.950, -86.900

A funnel cloud was reported 1/2 mile north of Colony.

Thunderstorm Wind, Cullman

When
February 23, 8:02 PM CST
Where
Cullman County, 6.34 mi E of Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.990, -86.860

Trees were knocked down on northbound I-65 at mile marker 295.

Thunderstorm Wind, Cullman

When
February 23, 8:17 PM CST
Where
Cullman County, 1.8 mi NE of Bremen
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
34.000, -86.950

A tree was knocked down on Highway 69 at or around CR 116 in the Bremen area.

Thunderstorm Wind, Madison

When
February 23, 11:30 PM CST
Where
Madison County, 2.64 mi NNE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.734, -86.749

Two very large pine trees and others were knocked down onto Mountain View Lane. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800645, 800646, 800644, 800647, 800648, 800649.